|Department of Health|
|MEDICINES CONTROL AGENCY|
|Market Towers 1 Nine Elms Lane London SW8 5NQ|
|TEL: 020 7273 0400|
|FAX: 020 7273 0675||.4 March 2003|
|Ref: OG O3/O5|
Dear Mr Medawar,
Thank you for your letter of 21 January 2003 with further questions following my letter of 7 and 16 January, and for your subsequent letter of 9 February.
1. The ADROIT medical dictionary has a hierarchical structure which includes a large number of synonyms to allow capture of verbatim terms from health professionals These synonyms map to more general terms (or Preferred terms) which are in turn grouped into higher level terms and system organ classes to allow analysis of the database at a number of levels of specificity. The dictionary does not include definitions of terms. The term Electric shock sensation maps to the more general term Paraesthesia on the ADROIT dictionary. The Drug Analysis Print list Preferred terms such as paraesthesia to which a number of more specific terms are mapped.
2. A table listing all drug substances that have been reported in association with Electric shock sensation and the number of reports for each is attached at Annex 1. As you will be aware, it is not valid to directly compare the number of reports received for different drug substances, as many factors including usage of the drug, length of time on the market and media activity will affect the level of reporting of suspected adverse reactions.
3. We have noted your comments in relation to the term isolated reports and will take these into account for future communications.
4. You ask why Agency Standard Operating Procedures (SOPs) are denoted not to be disclosed outside the public service. This is because SOPs refer to internal workings of the Agency. If we receive request for a SOP, it is reviewed to establish what can be released under the Code of Practice on Access to Government Information.
5. With reference to your comments on the extent of underreporting of withdrawal reactions, we are unlikely to have the means to accurately quantify the extent of underreporting of withdrawal reactions through the Yellow Card Scheme. However we are working on an estimate of the frequency of withdrawal reactions from other data sources.
Thank you for clarifying in your letter of the 9 February your relationship with the Seroxat User Group. We were unaware that you had no intention of attending the meeting that had been arranged in January with the Seroxat User Group and therefore assume that you would not attend any future meeting between MCA and the Seroxat User Group. This being the case it would perhaps be useful to meet with you separately to discuss the issues that you raise, including your offer to discuss the roll out of patient reporting through NHS Direct (point 6).
I look forward to hearing from you.
Yours sincerely DR J M RAINE, Director, Post-Licensing Division
CLICK HERE TO READ ON
No of reports of Electric shock sensation through the Yellow Card Scheme
Drug Substance No of reports of Electric shock
ABACAVIR 1 ASCORBIC ACID 1 BACILLUS STREPTOCICCUS PNEUMONAIE 1 CITALOPRAM 4 EFAVIRENZ 1 FLUOXETINE 3 FLUVOXAMINE 1 IBUPROFEN 1 MEFLOQUINE 1 MIRTAZAPINE 7 NEFAZODONE 1 PAROXETINE 52 PHENYTOIN 1 PYRIDOXINE 1 RISPERIDONE 1 SERTRALINE 4 SIMVASTATIN - 1 STAVUDINE 1 TRAZODONE 1 TRYPTOPHAN 1 VENLAFAXINE 23 VILOXAZINE 1 VIRUS INFLUENZA 1